Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 15, 2021Atascosa County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 15, 2021, 4:08 PM CDT for Atascosa County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 4:08 PM CDT (21:08 UTC)
Expired
May 15, 2021, 5:00 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX

County Atascosa County, TX

The radar

The Austin/San Antonio radar (KEWX), 116 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS84 KEWX 152108
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
408 PM CDT Sat May 15 2021
 
TXZ220-152200-
Atascosa TX-
408 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATASCOSA COUNTY
UNTIL 500 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christine, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Christine, Campbellton, Peggy and Fashing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2864 9834 2864 9853 2865 9856 2883 9854
      2885 9815 2879 9810 2861 9833
TIME...MOT...LOC 2107Z 285DEG 14KT 2872 9844 

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 15, 2:20 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 15, 2:20 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
220 PM CDT Sat May 15 2021

.SHORT TERM (Tonight through Sunday Night)...
In the near term moderate to heavy rainfall will continue across
Uvalde and Medina County. Rainfall estimates of 2 to 4 inches have
prompted Flash Flood Warnings across parts of Uvalde County. In
general the high resolution models keep this area and areas to the
east towards Bexar, Wilson, and Atascosa county as the main focus
areas through the mid to late afternoon. The HRRR has consistently
turned this complex southeast by late afternoon, but so far things
have remained fairly consistent to the southwest of Bexar County.
This complex is in response to a mid-level shortwave that is evident
in the morning runs of the NAM and can be seen pushing eastward on
the GOES-16 Water Vapor.

The next round of precipitation will be late this evening and into
the overnight hours along the dryline across west Texas. The large
upper level low is dropping out of California and into Arizona this
afternoon. Ahead of it plenty of moisture and instability are
building across South Central Texas. Mid-level winds will stream
over the Serranias del Burro this afternoon. Convection initiates by
mid afternoon across Mexico and West Texas, and while the HRRR
indicates that initial storms may move more to the SE parallel to
the Texas Border, but late this evening strong to severe storms
could be moving into the Rio Grande Plains. In addition the HRRR and
the NAM seem to suggest that convection across West Texas will form
into an MCS and move to the south and east through the late evening
and into the overnight hours. The model consensus is that this
convection across the Rio Grande and West Texas will come together
and push towards the I-35 corridor in the early morning hours of
Sunday. This MCS will likely be related to a second shortwave trough
shown in the NAM to move across the state during the day on Sunday.

Sunday presents some interesting forecast challenges. If the NAM and
HRRR verify the MCS will likely be moving east of I-35 by Sunday
morning. This could stabilize the atmosphere through much of the day
leading to a relatively quiet day. If that verifies than the current
forecast package is probably overdone with PoPs for Sunday. If the
MCS and storms out west tonight are weaker then there will be plenty
of instability and moisture still in play for the next shortwave to
work with. In general though, think the best chances of rain on
Sunday will be east of Interstate 35.

Lets take a deeper look at hazards. The first heavy rainfall. We
have seen that today and that threat will continue in the short
term. Model soundings show a very moisture surface and column in the
atmosphere with precipitable water values near 1.5 inches. Locally
heavy rainfall will then be possible with any slow moving storms,
like the complex we have seen today, and individual cells or
complexes like we expected this evening into early Sunday.

In terms of Severe Weather the Storm Prediction Center has most
areas west of HWY 281 in a Slight Risk for today, with a marginal
risk for the rest of the area. Sunday the whole of South Central
Texas is painted with a Marginal Risk. While decent (1500-2000 j/KG)
of CAPE will be in place, both days a capping inversion and the
previous convection may keep storms to a minimum on Sunday. Areas of
the Rio Grande have missed out on much of today's convection so
storms coming from the west will be more primed this evening to
produce large hail and damaging thunderstorm winds. If an MCS can
form late tonight that will also increase the overall wind threat.
Many questions remain about Sunday based on the storm evolution
through the night tonight, but in general think Sunday will be a
quieter day than today and tonight have been and will be.

&&

.LONG TERM (Monday through Saturday)...
An upper level shortwave trough will move across Texas Monday and may
provide sufficient lift to generate thunderstorms over South Central
Texas. Models suggest better lift farther north and convection over
our CWA is conditional on how far south the shortwave digs. If
convection does form, there should be enough instability and shear to
produce strong to severe storms. There will be ample low level
moisture helping to increase instability. Strong southeasterly flow
will keep moisture high into Tuesday. PWs values will increase to
above 1.5 inches. A combination dryline and cold front will move into
this warm, moist airmass Tuesday and Tuesday night. Again strong
instability and moderate vertical wind shear will make strong to
severe storms possible. In addition the high PW will make locally
heavy rainfall and flash flooding possible. The upper level trough
axis will move across Texas Wednesday/Wednesday night and showers and
thunderstorms will continue. PW will remain high and locally heavy
rain will be possible. The warm, moist airmass will remain in place
through the end of the period. A series of upper level shortwave
troughs will keep convection in the forecast each day Thursday
through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  80  70  85  71 /  60  70  40  40  30
Austin Bergstrom Intl Airport  68  80  70  85  70 /  60  70  40  40  30
New Braunfels Muni Airport     69  82  72  88  73 /  60  60  30  30  30
Burnet Muni Airport            67  79  69  84  69 /  60  70  30  40  40
Del Rio Intl Airport           70  88  73  93  72 /  60  10  10  10  40
Georgetown Muni Airport        68  79  70  85  69 /  60  80  40  50  40
Hondo Muni Airport             68  84  71  90  72 /  70  50  20  20  30
San Marcos Muni Airport        68  81  70  87  71 /  60  70  30  30  30
La Grange - Fayette Regional   70  81  72  87  74 /  30  80  30  50  20
San Antonio Intl Airport       69  81  72  87  72 /  70  60  20  30  30
Stinson Muni Airport           70  84  73  89  74 /  70  60  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...05
Decision Support...17
Hazardous weather outlook, May 15, 4:42 AM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
442 AM CDT Sat May 15 2021

TXZ171>173-183>194-202>209-217>225-228-160945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
442 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a chance for strong to severe thunderstorms today for
areas generally along and west of a Llano to Cuero line. The
chance for severe weather increases slightly for areas along and
west of a Kerrville to Castroville to Cotulla line. Hail and high
winds are the main severe weather concerns. In addition, locally
heavy rainfall is possible for areas west of a Llano to Cuero
line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low chance for strong to severe thunderstorms on
Sunday across most of south central Texas. Hail and high winds
are the main severe weather concerns. Some locally heavy downpours
are also possible.

For Monday through Wednesday, we could see several rounds of
showers and thunderstorms across south central Texas. Strong to
severe thunderstorms along with locally heavy rainfall are
possible across most of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 15, 2:57 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
257 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLASH FLOOD      2 NNE UVALDE            29.24N 99.77W
05/15/2021                   UVALDE             TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED CITY STREETS
            CLOSURES DUE TO FLASH FLOODING INCLUDING FM
            3447 AND 2369.

&&

OB
Local storm report, May 15, 3:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
302 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      8 S SABINAL             29.20N 99.46W
05/15/2021                   UVALDE             TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED FLASH FLOODING
            OCCURRING WITH STREET CLOSURES ALONG 187
            SOUTH OF SABINAL AND COYOTE RANCH RD. RAIN
            GAUGE NEARBY THIS LOCATION HAS MEASURED 6.59
            INCHES LAST 4 HOURS.

&&

OB
Special weather statement, May 15, 3:31 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
331 PM CDT Sat May 15 2021

TXZ220-152115-
Atascosa TX-
331 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATASCOSA COUNTY
UNTIL 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christine, moving northeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Pleasanton, Jourdanton and Christine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2865 9862 2881 9872 2901 9849 2877 9830
TIME...MOT...LOC 2031Z 240DEG 12KT 2877 9860

RUNYEN
Special weather statement, May 15, 4:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
408 PM CDT Sat May 15 2021

TXZ220-152200-
Atascosa TX-
408 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATASCOSA COUNTY
UNTIL 500 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christine, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Christine, Campbellton, Peggy and Fashing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2864 9834 2864 9853 2865 9856 2883 9854
      2885 9815 2879 9810 2861 9833
TIME...MOT...LOC 2107Z 285DEG 14KT 2872 9844

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:20 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
May 15, 12:55 PM CDTFlash Flood Warning Considerable damage threatEWXUvalde4 hr
May 15, 1:30 PM CDTFlash Flood Warning Considerable damage threatEWXFrio, Medina, Uvalde4 hr
May 15, 3:24 PM CDTAreal Flood AdvisoryEWXFrio, Zavala2 hr
May 15, 3:31 PM CDTSpecial Weather StatementEWXAtascosa44 min
May 15, 3:51 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
May 15, 4:17 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
May 15, 5:26 PM CDTAreal Flood AdvisoryEWXUvalde94 min
May 15, 5:35 PM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala115 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.